Kansas, 2006

Hail in Kansas, April 28, 2006

April 28, 2006 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 28, 1:59 AM CST, 8 hours 59 minutes earlier.

Area forecast discussion, Apr 28, 1:59 AM CST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 AM CDT FRI APR 28 2006

.DISCUSSION...

DAYS 1-2...

BIGGEST FORECAST CHALLENGE FOR THE SHORT TERM IS PRECIP...WHEN
WILL IT GET GOING, HOW MUCH WILL WE GET, AND WHEN WILL IT END.

WV LOOP AND 00Z MAPS SHOW CUTOFF LOW MOVING EAST OVER SOUTHERN AZ
WHILE A NORTHERN BRANCH SHORTWAVE DIGS INTO MT AND WY. SFC WINDS
HAVE ALREADY SHIFTED TO THE NORTH ACROSS GLD AND HLC AREAS, WHICH
IS A TAD BIT FASTER THAN THE 00Z NAM. WITH PRECIP ONGOING ALONG
THE KS/NE BORDER AND IN NE CO, THIS SHOULD AID IN PUSHING THE
FRONT SOUTH DURING THE DAY TODAY. THINK THAT THE BOUNDARY SHOULD
ENTER OUR NORTHERN COUNTIES AROUND 12Z AND BE THROUGH THE ENTIRE
CWA BY 00Z, WHICH IS CLOSER TO THE SLIGHTLY FASTER WRF AND GFS
SOLUTIONS. WITH CONVERGENCE ALONG THE FRONT, ALONG WITH BROAD
LIFT AS THE UPPER SYSTEM APPROACHES FROM THE WEST, WE SHOULD SEE A
GOOD CHANCE FOR PRECIP ACROSS THE AREA TODAY. SAW LITTLE REASON TO
MAKE BIG CHANGES TO THE PRETTY HIGH POPS WE HAD GOING, SO ONLY
TWEAKED GRIDS A BIT HERE AND THERE. THERE SHOULD BE SOME DECENT
ELEVATED CAPE ALONG THE FRONTAL BOUNDARY, BUT SFC BASED CAPE WILL
BE MOSTLY SHUNTED SOUTH INTO OKLAHOMA AS THE FRONT COMES DOWN.
WILL HAVE WATCH THE SOUTHEASTERN COUNTIES IN CASE THE FRONT DOES
NOT COME DOWN AS FAST AS ANTICIPATED.

ALTHOUGH THERE ARE STILL SOME TIMING DIFFERENCES IN THE MODELS ON
WHEN THEY PHASE THE SOUTHERN CUTOFF WITH THE NORTHERN BRANCH
SHORTWAVE, ALL PRETTY MUCH HAVE ONE UPPER LOW OVER THE PLAINS BY
12Z SATURDAY. THE PRECIP SHOULD CONTINUE INTO TONIGHT, GRADUALLY
TAPERING OFF IN THE WEST AS THE SYSTEM BEGINS TO MOVE EAST. THE
MODELS ALL SHOW SOME SIGNIFICANT TIMING DIFFERENCES WITH THE LOW
SATURDAY AND INTO SATURDAY NIGHT. THE GFS IS THE FASTEST, WITH THE
SFC LOW CENTERED OVER WESTERN IA BY 12Z SUNDAY, WHILE THE NAM IS
MUCH SLOWER WITH THE LOW STILL OVER THE SLN AREA. AM CONCERNED
THAT THE GFS MAY BE A BIT TOO FAST, BUT THE NAM ALSO IS NOT VERY
RELIABLE PAST 48 HOURS.  THE UKMET, WRF, AND SREF ENSEMBLE MEAN
ARE IN BETWEEN THE TWO, SO WILL LEAN MORE TOWARDS THIS DIRECTION,
WITH THE LOW SOMEWHERE IN THE TOP-MCI AREA AS A FIRST GUESS. ALL
KEEP SOME WRAP AROUND PRECIP ON THE BACKSIDE OF THE LOW, WHICH
COULD STILL AFFECT OUR EASTERN COUNTIES. EXTENDED POPS INTO
SATURDAY NIGHT.

AS FOR HOW MUCH PRECIP THIS SYSTEM WILL BRING, DO NOT FEEL REALLY
CONFIDENT WITH QPF, OTHER THAN A GENERAL PATTERN OF HIGHER AMOUNTS
IN THE SOUTHEAST WITH LESS IN THE WEST.  THE GFS AND NAM AGREE ON
KEEPING THE REALLY HEAVY PRECIP TOTALS OF 3 INCHES OR MORE DOWN
OVER OKLAHOMA AND EASTERN KS. STILL, WE COULD GET SOME DECENT
ACCUMULATIONS IN OUR SOUTHEAST, WITH PERHAPS EVEN SOME LOCATIONS
GETTING MORE THAN AN INCH.

AS FOR TEMPERATURES, THE FRONT WILL NOT BE VERY STRONG, BUT THERE
WILL BE SOME CAA AND CLOUDS AND PRECIP WILL KEEP TEMPS DOWN. MADE
ONLY MINOR TWEAKS TO THE HIGHS IN THE 60S AND LOWS IN THE 40S THAT
WE HAD GOING.

DAYS 3-7...

THE MODELS AND ENSEMBLES ARE IN REASONABLE AGREEMENT THROUGH NEXT
WEDNESDAY BUT BEGIN TO DIVERGE WITH THEIR SOLUTIONS FOR THE NEXT
PACIFIC SHORT WAVE IN THE FLOW FOR THURSDAY. THE GOING GRIDS WERE IN
LINE WITH THE MODELS THROUGH WEDNESDAY AND DUE TO THE UNCERTAINTY OF
THE SYNOPTIC EVOLUTION OF THE NEXT PACIFIC SYSTEM, WILL NOT ATTEMPT
ANYTHING FANCY FROM THURSDAY ON. ESSENTIALLY THEN HAVE MADE ONLY ONE
ADJUSTMENT AND THAT WAS TO INCREASE POPS VERY SLIGHTLY FOR THE
APPROACHING WAVE WEDNESDAY NIGHT. THOUGH THE TIMING OF THIS FEATURE
IS DOUBTFUL AM FAIRLY CONFIDENT THAT SOME SORT OF FEATURE WILL PASS
THROUGH THE REGION AROUND THAT PERIOD. LEFT EVERYTHING ELSE ALONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  46  63  46 /  80  70  40  20
GCK  60  44  65  43 /  80  70  20  20
EHA  58  43  67  42 /  80  80  20   0
LBL  61  45  66  44 /  90  80  30  10
HYS  63  45  60  45 /  80  70  60  40
P28  68  51  62  48 /  90  80  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/08
Hazardous weather outlook, Apr 28, 4:00 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI APR 28 2006

KSZ030-031-043>046-061>066-074>081-084>090-291000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) FRI APR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION TODAY
AS A COLD FRONT MOVES DOWN INTO WESTERN KANSAS AND AN UPPER LEVEL
STORM SYSTEM STARTS TO EJECT OUT INTO THE PLAINS.  MOST OF THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE...BUT LIGHTNING...SOME SMALL
HAIL...AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY
AND SATURDAY EVENING AS THE UPPER LEVEL STORM SYSTEM
MOVES SLOWLY ACROSS THE PLAINS.  THE STORMS ARE UNLIKELY TO
BECOME SEVERE.

THERE IS ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS LATE WEDNESDAY
AFTERNOON AND NIGHT.  IT IS TOO EARLY TO TELL AT THIS POINT IF THE
STORMS WILL BE SEVERE.  STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

26

The radar

The Dodge City radar (KDDC), 101 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Seward

When
April 28, 10:58 AM CST
Where
Seward County, 16 mi N of Liberal
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -100.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504793.